Zoloft, also known as sertraline, is an antidepressant medication used to treat depression, anxiety, and other mental health conditions. While this selective serotonin reuptake inhibitor (SSRI) can be an effective treatment of depression and anxiety symptoms for many people, like any drug, there are potential mental and physical Zoloft side effects that can come with antidepressant use. A common side effect is Zoloft weight gain.
Not everyone experiences sertraline weight gain. Much of the time, research shows that body weight gain is modest or temporary. That said, it’s still important to understand the potential side effect and discuss it with your doctor before starting treatment.
Can you gain weight on Zoloft? Some studies have shown that around 11% of people who take antidepressants experience a weight gain of at least 5% during the first year. However, your side effects may occur at different times depending on how long it takes for Zoloft to work in your body. Some research also suggests that other types of antidepressants might have a higher risk than Zoloft.
“Zoloft can potentially cause weight gain, but it’s not a necessary side effect for everyone. It’s best to get clarity from your psychiatrist about which antidepressant is the best fit for you. You can get on another medication if you find yourself gaining weight.”
– Talkspace therapist Bisma Anwar, LMHC
What other SSRIs cause weight gain?
Body weight gain can be a side effect of antidepressant use beyond just Zoloft. Other selective serotonin reuptake inhibitors (SSRIs) that might cause weight gain include:
Weight gain appears to be more likely when taking higher doses or for people taking the antidepressant drug for extended periods.
The exact reason why you might gain weight on Zoloft isn’t fully understood, but several theories exist.
Increased serotonin levels
One theory suggests that increased serotonin levels in the brain caused by SSRI drugs can affect metabolism and hunger signals in the body. This might lead to changes in appetite and eating habits as well as cravings for unhealthy foods, resulting in weight gain over time.
Another possibility for Zoloft weight gain is that certain types of depression medications interfere with energy balance. For some people, antidepressant treatment may cause them to become less active and burn fewer calories than they usually would.
Hormones and metabolism
Some research suggests that long-term use of SSRI drugs may alter appetite-regulating hormones like leptin and ghrelin. More research is needed, though, as it’s unclear if this results in weight gain.
Finally, another factor that could contribute to potential weight gain from taking Zoloft might be its sedative effect. Zoloft can make you feel drowsy or sleepy during the day. It’s plausible that this could reduce your activity level and increase your chance of gaining weight due to a lack of physical exercise.
If you’re concerned about Zoloft weight gain, there are steps you can take to help minimize this risk.
Maintaining a healthy diet is key to avoiding sertraline weight gain. Eating balanced meals with plenty of fruits, vegetables, lean proteins, and whole grains can help you stay full longer and keep your energy levels up.
In addition, you should avoid processed foods high in sugar and saturated fats, as these can lead to weight gain. It’s also important to watch portion sizes; overeating any food type can cause unwanted pounds.
Get moving & be active
Getting active is another great way to avoid gaining weight on Zoloft. Exercise helps burn calories and boost metabolism, which is essential for maintaining a healthy weight. You don’t have to join an expensive gym or buy fancy equipment; simply walking around the block or doing light stretching at home will often do the trick.
Make sleep a priority
Making sleep a priority is essential for mental health in general. Lack of sleep can lead to increased appetite due to hormones being out of balance, making it harder for people who take this antidepressant medication to maintain their current weight and prevent further gains from occurring in the future. Keep a healthy sleep routine and aim for 7-8 hours per night. You can also take short naps throughout the day.
Talk to your doctor about switching medication
Talk with your doctor about switching your antidepressant treatment if necessary.
“The best way to avoid weight gain due to Zoloft is to work closely with your psychiatrist. If you find yourself gaining weight, let your doctor know so you can be switched to another antidepressant.”
It’s critical for anyone considering starting an antidepressant like Zoloft to understand the risks associated with its use.
If you’re worried about Zoloft and weight gain or other side effects, share your concerns with your doctor.
Online psychiatry from Talkspace can provide professional guidance as you navigate the potential side effects of a prescribed medication. If you’re concerned with weight gain on Zoloft, explore your treatment options with a psychiatrist. Take control of your health today by seeking the right psychiatrist-prescribed medication for you.
Arterburn D, Sofer T, Boudreau D, et al. Long-term weight change after initiating second-generation antidepressants. Journal of Clinical Medicine. 2016;5(4):48. doi:10.3390/jcm5040048. https://www.mdpi.com/2077-0383/5/4/48. Accessed December 16, 2022.
Gafoor R, Booth HP, Gulliford MC. Antidepressant utilization and incidence of weight gain during 10 years’ follow-up: Population based cohort study. BMJ. 2018. doi:10.1136/bmj.k1951. https://www.bmj.com/content/361/bmj.k1951. Accessed December 16, 2022.
Ozsoy S, Besirli A, Abdulrezzak U, Basturk M. Serum ghrelin and leptin levels in patients with depression and the effects of treatment. Psychiatry Investigation. 2014;11(2):167. doi:10.4306/pi.2014.11.2.167. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4023091/. Accessed December 16, 2022.